to go back to the opening page:
to go back to the landmarks list:
Nausea and Vomiting
  *  Sometimes as the tumor grows or swelling increases, certain patients can
             experience nausea or vomiting that can last for several days or even a
             couple of weeks (this is not the norm, however)

   *  Over-the-counter medications are often ineffective at stopping nausea,
             and the same can be true for prescription drugs that used to work fine
             to control chemo-related nausea (eg, Zofran, Kytril, or Anzemet)---but
             doctors do tend to have the caregiver use these tools, one after another,
             in an attempt to find the right drug or combination

   *  Raising the Decadron dose can end this symptom, but only in cases in
             which swelling is the cause of the nausea

   *  If a decent increase of the Decadron has not brought about improvement of
             nausea within 4 days, it is possible that the cause is related to fluid
             buildup in the brain rather than tissue swelling---many doctors will
             order discontinuation of Decadron after it has become clear it won't
             bring relief, and for end-stage patients they usually will not express
             concern about fluid-related causes, since relief often requires surgery

   *  In some cases when the bowels are impacted or when a bowel movement
             has not occurred after a prolonged period (5 days or more), nausea
             may reflect the body's attempts to rid itself of the toxins in an alternate
             way

   *  Hydration becomes even
more important when fluids are being lost due to
             nausea
What the Patient May Be Feeling

   *  Aware of increasing weakness

   *  "Sick of feeling sick"

   *  Fearful that the nauseous feelings will continue until death comes

   *  Defeated by the illness (emotionally as well as physically wiped out)

   *  May be depressed and may express regret at not having "let this thing take
             me a long time ago"

   *  Completely turned off of food

   *  Sorry or guilty about "making more work" for the caregiver
What the Caregiver May Be Feeling

   *  Helpless about finding comfort for the patient

   *  Annoyed when hospice workers and doctors can't come up with an
             effective solution, since "they're the experts"

   *  Distrustful that members of the medical caregiving team may not care about
             the situation as they should

   *  Desperate to be able to tell the patient that a solution has been found that
             should work

   *  Worried that the increasing weakness will make it hard to rebound from
             this setback

   *  Frustrated if the patient resists efforts to increase strength (through food)
             or hydration (through liquids)

   *  Physically tired from the extra cleaning duties

   *  Emotionally exhausted from worrying about the patient's comfort and
             quality of life

   *  Fatigued from lack of sleep if caregiving duties extend into the bedtime
             hours

   *  Worried that it may become necessary to hospitalize the patient or move him
             or her to an inpatient facility if the situation continues

   *  Overextended if dealing with young children or other dependents at the same
             time

   *  Wondering if "this is how it's going to be" through to the end time

   *  Desperate to come up with soothing recipes or some other home-based
             solution that may work after medications have failed

   *  Anxious to reassure the patient that the caregiving is something he or she
             is honored to do and that the focus is just on wanting the patient to
             feel better soon

   *  Resentful and burned out if this symptom has made it impossible to leave the
             patient at home alone or in others' care

   *  Worried that an odor in the house or the possibility of more vomiting will
             keep visitors from coming around

   *  Annoyed and defensive when well-meaning relatives and friends offer
             advice on how to make the nausea stop

   *  Personally turned off of food after performing nausea caregiving duties over
             a period of several days, as if "unable to get the smell out of my mind"

   *  Angry that prolonged nausea seems like the addition of insult to injury after
             a difficult enough battle with the tumor

   *  Eager for and a little envious of the peace that most end-stage patients
             experience
Tips

A Decadron increase (check with hospice or the doctor) usually provides an answer within a couple of days. If no change occurs after the dose is raised significantly, brain swelling becomes a less likely cause of nausea. Some people, however, do find quick, effective relief after the Decadron is resumed or raised, providing an almost immediate answer as to the cause. If the doctor has ordered a decent increase in Decadron and there is no change at the 48-hour mark, call in with that update and ask what to do next, rather than wait to see if the third day brings improvement (it may be unlikely at that point).

Gummi bears and ginger ale can bring relief to some patients experiencing nausea---and there are many old wives' recommendations as well---but usually in the end time the causes of nausea are legitimate obstacles that can't be addressed by such traditional measures. In other words, none of these things one would call upon for
routine nausea would be expected to shrink a tumor's size, reduce brain swelling, or decrease fluid pressure from around the brain, which are on the current list of suspects. Likewise, the many over-the-counter products to ease stomach upset are unlikely to end the problem, although they might bring about temporary comfort. Caregivers should be aware that these traditional tools may not bring about desired results, so if relief has not been found within a day or two, don't hesitate to push the doctor for more aggressive solutions. Otherwise, it is highly possible that the patient will be put through a string of ineffective options while continuing to feel no different.

If the doctor has been able to determine that the nausea is indeed brain related (rather than just a side "bug" the patient picked up from someone in the house), and if a sizable Decadron increase has not brought about relief, it may be possible that the cause is excess fluid around the brain. Most doctors will choose not to address this possibility in an end-stage patient because the final result is not likely to change; some, however, may view it as more of a comfort issue and may be willing to pursue the fluid possibility. A hospital admission and administration of IV mannitol can sometimes very quickly relieve fluid buildup around the brain without the need to surgically insert a shunt for drainage (as one would do earlier in the course of the disease). The mannital option may be worth probing with the doctor. Mannitol is not given often or lightly, but in the right circumstances it can provide tremendous relief with fast results.

Encourage the consumption of water or a fluid replacement product such as the Pedialyte (fluid/electrolyte) products used in children after prolonged diarrhea/
vomiting. Keep a sports bottle filled at all times and within reach of the patient, and offer it frequently.

If the patient had not had a bowel movement in a prolonged period (a week, give or take) before the nausea began, make sure to address this issue with hospice or the doctor. Note that lack of bowel activity
after nausea began may be a result of having very little food remain in the system.

Some patients manage to combat cancer nausea with fruit smoothies (see the bottom of the
Decreased Eating page for recipes and links).